Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 155, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 26, 2000, 9:57 AM CDT for Jasper County, Marshall County, Story County, Iowa. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 26, 2000, 9:57 AM CDT (14:57 UTC)
- Expired
- Jul 26, 2000, 10:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Jasper County, IA, Marshall County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 48 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 10:30 AM CDT | Hail 0.75 | Baxter, IA | |
| Jul 26, 10:35 AM CDT | Hail 1 | Kellogg, IA | |
| Jul 26, 10:35 AM CDT | Hail 1 | Baxter, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1854 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 261457
SVRDSM
IAC099-127-169-261530-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
957 AM CDT WED JUL 26 2000
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JASPER COUNTY IN CENTRAL IOWA
SOUTHERN MARSHALL COUNTY IN CENTRAL IOWA
EXTREME SOUTHEASTERN STORY COUNTY IN CENTRAL IOWA
* UNTIL 1030 AM
* AT 955 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER COLLINS...OR ABOUT 28 MILES NORTHEAST OF
DES MOINES...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR RHODES AROUND 1000 AM
NEAR BAXTER AROUND 1010 AM
7 MILES NORTH OF NEWTON AROUND 1030 AM
DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.
VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.
IF YOU ARE OUTDOORS WITH NO SHELTER DURING AN LIGHTNING STORM...AVOID
TALL OBJECTS AND FENCES. DROP TO YOUR KNEES AND BEND FORWARD PUTTING
YOUR HANDS ON YOUR KNEES.
INTENSE RAINFALL CAN ACCOMPANY SEVERE THUNDERSTORMS...WHICH CAN
QUICKLY FLOOD LOW LYING AREAS AND ROADWAYS. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
LAT...LON 4195 9336 4186 9335 4171 9335 4164 9277
4195 9277
SEARCY
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:15 AM CDT, 6 hours 42 minutes earlier.
Area forecast discussion, Jul 26, 3:15 AM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 AM CDT WED JUL 26 2000
MAIN FORECAST PROBLEM WILL BE SLOW PROGRESSION OF FRONT AND
SHORTWAVES WRAPPING AROUND THE UPPER LOW. SURFACE FRONT WILL SLOWLY
WORK ACROSS THE STATE TODAY AND TONIGHT. FRONTAL BOUNDARY IS
EXPECTED TO STALL OUT ACROSS NORTHERN MISSOURI AND EASTERN NEBRASKA
ON THURSDAY. SCATTERED SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
ALONG THIS BOUNDARY THROUGH FRIDAY.
SYSTEM TO WEAKEN AND FILL THROUGH THE NEXT 12 TO 18 HOURS WITH MAIN
SYNOPTIC SUPPORT SHIFTING EAST. MODERATE CAPES ALONG THE FRONT TODAY
WITH WEAK FORCING WILL AID SCATTERED THUNDERSTORM THROUGH THE DAY.
SHEAR WILL DECREASE ACROSS THE FORECAST AREA AS THE JET WEAKENS
ALOFT...SO THE TREAT OF SEVERE WEATHER WILL DECREASE THRU THE DAY.
BY THURSDAY THE MODELS DIFFER ON THE PLACEMENT OF THE FRONT.
MOISTURE AND INSTABILITY STILL AVAILABLE ACROSS SOUTHERN SECTIONS OF
THE DES MOINES FORECAST AREA. THE MODELS ALSO DIFFER ON PLACEMENT OF
SHORTWAVE ENERGY. GIVEN THE UNCERTAINTY IN PLACEMENT OF SURFACE AND
UPPER LEVEL FEATURES...WILL KEEP PRECIPITATION IN THE FORECAST FOR
SOUTHERN SECTIONS THURSDAY AND FRID{AY.
.DSM...NONE
TCIn the hours before
Local storm report, Jul 26, 4:18 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
418 AM CDT WED JUL 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 AM AYRSHIRE IA 1 INCH HAIL
07/26/00 PALOALTO REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0335 AM 3 N MALLARD IA 1.75 INCH HAIL
07/26/00 PALOALTO REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jul 26, 6:10 AM CDT, 3 hours 47 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-271100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 610 AM CDT WED JUL 26 2000 HAZARDS--A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH PRIMARY THREATS OF DAMAGING WINDS OF 65 MPH AND HAIL TO GOLF BALL SIZED. THE THREAT OF AN ISOLATED TORNADO EXISTS...BUT IT REMAINS LOW. AREA OF CONCERN--SOUTH AND EAST OF A LINE EXTENDING FROM BUFFALO CENTER IN WINNEBAGO COUNTY TO SAC CITY IN SAC COUNTY. TIMING DETAILS--BETWEEN 6 AM THIS MORNING AND AND 8 PM THIS EVENING METEOROLOGICAL COMMENTS--A RATHER POTENT UPPER LEVEL WEATHER SYSTEM OVER CENTRAL MINNESOTA WILL CONTINUE TO BE THE WEATHER MAKER FOR THE AREA TODAY AND EARLY THIS EVENING. A COLD FRONT FROM WESTERN WISCONSIN BACK INTO NORTHWEST IOWA WILL SLOWLY MOVE SOUTHEAST INTO SOUTHEAST IOWA LATER TONIGHT. CAPE VALUES WERE AROUND 1500 JOULES PER KILOGRAM THIS MORNING WITH MODERATE LOW TO MID LEVEL SHEAR. THE SHEAR PROFILE WILL AID MID LEVEL ROTATION...HOWEVER THE INSTABILITY WILL INHIBIT THE STRONG UPDRAFT NEEDED FOR LONG LIVED ORGANIZED THUNDERSTORMS. IT APPEARS THE SEVERE WEATHER THREAT WILL BE LIMITED TO HAIL UP TO GOLF BALL SIZE...AND POSSIBLE THUNDERSTORM OUTFLOW WINDS TO AROUND 60 MPH. THE LOW LEVEL SHEAR IS ANTICIPATED TO WEAK THIS AFTERNOON AS THE UPPER LOW MOVE BEGINS TO WEAKEN. INSTABILITY IS EXPECTED TO INCREASE THIS AFTERNOON...HOWEVER WITH THE SHEAR WEAKENING THE TREAT FOR SEVERE WEATHER WILL REMAIN SLIGHT. PRECAUTIONS--BE PREPARED TO SEEK SHELTER INDOORS IF STORMS APPROACH YOUR AREA. SPOTTER ACTIONS--SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND THIS AFTERNOON IN THE AREA OF CONCERN. SKYWARN SPOTTER GROUPS...EMERGENCY MANAGEMENT COORDINATORS AND LAW ENFORCEMENT OFFICIALS SHOULD PAY ATTENTION TO SHORT TERM WEATHER FORECASTS AND LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE. TC
Local storm report, Jul 26, 9:52 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
952 AM CDT WED JUL 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 AM MELBOURNE IA .75 INCH HAIL
07/26/00 MARSHALL EVENT DURATION 5
MINUTES. REPORTED BY
STORM SPOTTER.
0845 AM AMES IA .75 INCH HAIL
07/26/00 STORY REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0845 AM AMES IA 1 INCH HAIL
07/26/00 STORY REPORTED BY STORM
SPOTTER.
0850 AM AMES IA .88 INCH HAIL
07/26/00 STORY REPORTED BY STORM
SPOTTER.
0850 AM AMES IA .75 INCH HAIL
07/26/00 STORY REPORTED BY STORM
SPOTTER.
0918 AM HUXLEY IA 1 INCH HAIL
07/26/00 STORY REPORTED BY STORM
SPOTTER.
0920 AM MARSHALLTOWN IA 1.75 INCH HAIL
07/26/00 MARSHALL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0930 AM MARSHALLTOWN IA 1.25 INCH HAIL
07/26/00 MARSHALL REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 11:05 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 40 min |
| Jul 25, 11:38 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 52 min |
| Jul 26, 12:08 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 37 min |
| Jul 26, 12:13 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 47 min |
| Jul 26, 12:23 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 52 min |
| Jul 26, 12:46 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 44 min |
| Jul 26, 2:38 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 52 min |
| Jul 26, 3:29 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 46 min |
| Jul 26, 8:49 AM CDT | Severe Thunderstorm Warning | DMX | Story | 41 min |
| Jul 26, 8:54 AM CDT | Severe Thunderstorm Warning | DMX | Marshall | 36 min |
| Jul 26, 9:03 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 27 min |
| Jul 26, 10:30 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 45 min |
| Jul 26, 11:03 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 42 min |
| Jul 26, 12:18 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 27 min |
| Jul 26, 1:56 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 34 min |
| Jul 26, 2:03 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 42 min |
| Jul 26, 2:53 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 52 min |
| Jul 26, 3:00 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 45 min |
| Jul 26, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Greene, Guthrie | 43 min |
| Jul 26, 3:18 PM CDT | Tornado Warning | DMX | Guthrie | 27 min |
| Jul 26, 3:26 PM CDT | Tornado Warning | DMX | Boone | 34 min |
| Jul 26, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Story | 39 min |
| Jul 26, 3:52 PM CDT | Tornado Warning | DMX | Story | 23 min |
| Jul 26, 3:52 PM CDT | Tornado Warning | DMX | Guthrie | 38 min |
| Jul 26, 4:29 PM CDT | Tornado Warning | DMX | Guthrie | 46 min |
| Jul 26, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 40 min |
| Jul 26, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 46 min |
| Jul 26, 5:02 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 43 min |
| Jul 26, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 28 min |
| Jul 26, 5:40 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 50 min |
| Jul 26, 5:42 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 33 min |
| Jul 26, 6:10 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 35 min |
| Jul 26, 6:33 PM CDT | Tornado Warning | DMX | Cass | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.